Alert archive / Arizona / Wind Advisories in 2020

Wind Advisory 1, NWS Las Vegas, NV

January 5, 2020Mohave County, Arizona; San Bernardino County, California; Clark County, Nevada

NWS Las Vegas, NV issued this wind advisory at Jan 5, 2020, 3:57 AM MST for Mohave County, Arizona; San Bernardino County, California; Clark County, Nevada. It took effect at Jan 6, 2020, 4:00 AM MST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 5, 2020, 3:57 AM MST (10:57 UTC)
In effect from
Jan 6, 2020, 4:00 AM MST
Expired
Jan 6, 2020, 3:02 PM MST
In force
11 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 15 km from the middle of the area, began a volume at 11:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 11.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2020-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2020-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2108 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

135 
WWUS75 KVEF 051057
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
257 AM PST Sun Jan 5 2020

AZZ002-036-CAZ524-526-527-NVZ021-022-052300-
/O.NEW.KVEF.WI.Y.0001.200106T1100Z-200107T0000Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
Eastern Mojave Desert-Cadiz Basin-San Bernardino County-
Upper Colorado River Valley-Southern Clark County-
Including Lake Havasu City, Desert Hills, Topock, Bullhead City, 
Oatman, Mohave Valley, Baker, Mountain Pass, Mitchell Caverns, 
Vidal Junction, Needles, Hoover Dam, Laughlin, Primm, 
Searchlight, and Cal-Nev-Ari
257 AM PST Sun Jan 5 2020 /357 AM MST Sun Jan 5 2020/

...WIND ADVISORY IN EFFECT FROM 3 AM PST /4 AM MST/ TO 4 PM PST
/5 PM MST/ MONDAY...

* WHAT...North wind 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of northwest Arizona, southeast California and
  southern Nevada. Strongest winds will occur between Lake Mohave
  and Mohave Valley, and adjacent higher terrain of eastern San
  Bernardino and far southern Clark Counties.

* WHEN...From 3 AM PST /4 AM MST/ to 4 PM PST /5 PM MST/ Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Boaters in the Wind Advisory area should 
  use extreme caution when venturing onto area lakes. Strong winds
  over the open waters will make the lake water rough and 
  hazardous...and may result in high waves which may tip or swamp 
  smaller craft. For your personal safety...avoid the open waters.
  Stay close to shore or around protected areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
3 follow-up statements
842 
WWUS75 KVEF 052239
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
239 PM PST Sun Jan 5 2020

AZZ002-036-CAZ524-526-527-NVZ021-022-061130-
/O.CON.KVEF.WI.Y.0001.200106T1100Z-200107T0000Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
Eastern Mojave Desert-Cadiz Basin-San Bernardino County-
Upper Colorado River Valley-Southern Clark County-
Including Lake Havasu City, Desert Hills, Topock, Bullhead City, 
Oatman, Mohave Valley, Baker, Mountain Pass, Mitchell Caverns, 
Vidal Junction, Needles, Hoover Dam, Laughlin, Primm, 
Searchlight, and Cal-Nev-Ari
239 PM PST Sun Jan 5 2020 /339 PM MST Sun Jan 5 2020/

...WIND ADVISORY REMAINS IN EFFECT FROM 3 AM PST /4 AM MST/ TO
4 PM PST /5 PM MST/ MONDAY...

* WHAT...North wind 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northwest Arizona, southeast California 
  and southern Nevada. Strongest winds will occur between Lake 
  Mohave and Mohave Valley, and adjacent higher terrain of 
  eastern San Bernardino and far southern Clark Counties.

* WHEN...Beginning tonight through early Monday evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Small water craft may be swamped or capsized by rough waters.

* ADDITIONAL DETAILS...Boaters in the Wind Advisory area should
  use extreme caution when venturing onto area lakes. Strong winds
  over the open waters will make the lake water rough and
  hazardous. For your personal safety...avoid the open waters. 
  Stay close to shore or around protected areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
634 
WWUS75 KVEF 061059
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
259 AM PST Mon Jan 6 2020

AZZ002-036-CAZ524-526-527-NVZ021-022-070000-
/O.CON.KVEF.WI.Y.0001.200106T1100Z-200107T0000Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
Eastern Mojave Desert-Cadiz Basin-San Bernardino County-
Upper Colorado River Valley-Southern Clark County-
Including Lake Havasu City, Desert Hills, Topock, Bullhead City, 
Oatman, Mohave Valley, Baker, Mountain Pass, Mitchell Caverns, 
Vidal Junction, Needles, Hoover Dam, Laughlin, Primm, 
Searchlight, and Cal-Nev-Ari
259 AM PST Mon Jan 6 2020 /359 AM MST Mon Jan 6 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST /5 PM MST/ THIS
AFTERNOON...

* WHAT...North wind 20 to 30 mph with gusts 40 to 50 mph 
  expected.

* WHERE...Portions of northwest Arizona, southeast California 
  and southern Nevada. Strongest winds will occur between Lake 
  Mohave and Mohave Valley, and adjacent higher terrain of 
  eastern San Bernardino and far southern Clark Counties.

* WHEN...Through late this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Small water craft may be swamped or capsized by rough 
  waters.

* ADDITIONAL DETAILS...Boaters in the Wind Advisory area should 
  use extreme caution when venturing onto area lakes. Strong 
  winds over the open waters will make the lake water rough and 
  hazardous. For your personal safety...avoid the open waters. 
  Stay close to shore or around protected areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
173 
WWUS75 KVEF 062202
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
202 PM PST Mon Jan 6 2020

AZZ002-036-CAZ524-526-527-NVZ021-022-062315-
/O.CAN.KVEF.WI.Y.0001.000000T0000Z-200107T0000Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
Eastern Mojave Desert-Cadiz Basin-San Bernardino County-
Upper Colorado River Valley-Southern Clark County-
Including Lake Havasu City, Desert Hills, Topock, Bullhead City, 
Oatman, Mohave Valley, Baker, Mountain Pass, Mitchell Caverns, 
Vidal Junction, Needles, Hoover Dam, Laughlin, Primm, 
Searchlight, and Cal-Nev-Ari
202 PM PST Mon Jan 6 2020 /302 PM MST Mon Jan 6 2020/

...WIND ADVISORY IS CANCELLED...

Winds have not reached wind advisory criteria and are expected to
trend down through the rest of the afternoon and evening.

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Jan 4, 9:20 PM MST, 6 hours 37 minutes earlier.

Area forecast discussion, Jan 4, 9:20 PM MST, 6 hours 37 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
820 PM PST Sat Jan 4 2020

.SYNOPSIS...A parade of speedy weather week systems will bring bouts
of breezy wind through next week, especially down the Colorado
River. A stronger weather disturbance is expected to develop late
next week and will bring a slight chance of precipitation along with
below normal temperatures.
&&

.UPDATE...Very quiet conditions this evening with light
winds and a broken cirrus deck the only weather to speak of. More of
the same expected tonight and no updates are necessary.

-Outler-

&&

.DISCUSSION...There will be minor impacts through the forecast
period; all impacts expected to wind-related and primarily affect
boating conditions on area lakes.

The latest imagery shows a band of cirrus across the southern Great
Basin, which is starting to thin out as the as a weak, low-amplitude
wave pushes further west. There was some concern that downslope
winds would develop amid enhanced westerly flow atop to Sierra. So
far today there have been a few westerly gusts in the 30-40 mph
observed above 6,000 ft, but that's it. These mid-slope winds will
lull this afternoon and evening as flow becomes slightly more
northerly. Another fast-moving, low-amplitude will shortwave trough
will transit the Great Basin Sunday bringing another bout of gusty
winds to the upper and middle Sierra slopes as well as the higher
elevations in the Spring Mountains. At lower elevations, a dry cold
front associated with this system will usher breezy north winds into
the southern Great Basin and Mojave Desert Sunday afternoon/evening.
North winds will become more gusty Monday as the plunge down the
lower Colorado River valley. Wind headlines will need to be
considered for 35-45 mph gusts within the Colorado River valley.
Another, deeper and higher-amplitude, trough will drift inland
Wednesday. As it does, it should quickly soften gradients and weaken
north winds along the river. This mid-week system is projected to
dig further south and will bring a slight chance of light precip to
the Sierra and southern Great Basin late Wednesday/Thursday.

For the latter part of next week, northwesterly flow and additional
impulses will drop temperatures 4-6 degrees between Wednesday and
Friday. This drop in temps will drop temperatures at lower
elevations close, if not to or below, freezing.
&&

.AVIATION...For McCarran...Light and variable winds expected through
Sunday morning. A weak cold front will turn winds more northerly
Sunday afternoon, although speeds are likely to stay below 10 knots
most of the afternoon. No operationally significant clouds or
weather expected.

For the rest of southern Nevada, northwest Arizona and southeast
California...Light winds are expected through tonight aside from a
few gusts in the highest elevations. A cold front will push south
through the southern Great Basin Sunday morning and through the
Mojave Desert Sunday afternoon, turning winds northerly, with the
highest gusts of 20 to 30 knots expected in the southern Great
Basin, the Owens Valley, and the Colorado River Valley. Even
stronger north winds, possibly gusting over 40 knots, are expected
in the Colorado River Valley on Monday. No operationally significant
clouds or weather expected.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Boothe
AVIATION.....Morgan

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in Arizona, 2020Wind Advisories in California, 2020Wind Advisories in Nevada, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.